For people taking Altace, a cough is a possible side effect (it is a common side effect with all ACE inhibitors). In clinical studies, up to 12 percent of people who were taking Altace for high blood pressure and up to 8 percent of people taking Altace for congestive heart failure reported an "Altace cough." There is no way to predict if or when a cough will occur when taking this drug. If you are taking Altace and a cough becomes bothersome, your healthcare may recommend switching to a different medication.
Altace Cough: An OverviewThere are a number of possible side effects that can occur with Altace® (ramipril). One side effect that is common in Altace, along with all other ACE inhibitors, is a dry cough that will not go away.
Understanding the ACE Inhibitor CoughAltace is part of a class of drugs called angiotensin-converting enzyme inhibitors, or ACE inhibitors for short. Altace helps to block the angiotensin-converting enzyme, which is normally part of a reaction in the body that causes blood vessels to narrow (constrict). By blocking this enzyme, Altace causes blood vessels to relax, which lowers blood pressure and helps with symptoms of congestive heart failure.
However, scientists also believe that angiotensin-converting enzyme is responsible for the breakdown of other substances in the lungs. When ACE is blocked, these substances can build up in the lungs, which can ultimately lead to a chronic cough.
The likelihood of developing a cough while taking an ACE inhibitor appears to be affected by a number of factors, including the specific ACE inhibitor and a person's genetics. Some ACE inhibitors can cause a cough in up to 35 percent of people taking the medicine.